Did you know that hearing loss can be caused by a variety medications? Many people do not realize that medications and hearing loss can be linked. Common drugs that are available over the counter, such as aspirin, Aleve, and ibuprofen can all cause hearing loss. Fortunately, the hearing loss caused by these medications is typically reversible if you stop taking the medication.
Other medications, like antibiotics classified as aminoglycosides or certain cancer-treating drugs, can also cause hearing loss. Unfortunately, this type of damage can be permanent. Patients should know to contact their doctor immediately if they notice changes in their hearing after starting a new medication.
If you are going to be starting a new medication that may have adverse effects on your hearing, you should consider having your hearing monitored before and during treatment. This way you have a baseline hearing test available and any negative effects on your hearing can be handled immediately. In cases where the medication can’t be discontinued, your hearing professional can help you take steps to manage the effects of your hearing loss.
Merit Hearing conducts baseline hearing tests and performs routine monitoring for medication-induced ototoxicity. We also have a consultant pharmacist on staff who can review your medication list for any drugs that may be affecting your hearing. Contact us to learn more or to schedule a hearing evaluation!